Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 215, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 5:06 PM CDT for Emmons County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 5:06 PM CDT (22:06 UTC)
- Expired
- Sep 18, 2002, 6:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 5:45 PM CDT | Hail 0.88 | Linton, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KBIS 182206 SVRBIS NDC029-182300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 506 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 600 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF LINTON...OR ABOUT 41 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINTON AT 520 PM CDT STRASBURG AT 555 PM CDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4638 10040 4624 10057 4602 10027 4615 10003 TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:45 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 18, 3:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 PM CDT WED SEP 18 2002 A MID LEVEL LOW PRESSURE SYSTEM IS IN THE PROCESS OF CROSSING THE STATE. WARM ADVECTION THUNDERSTORMS WILL GIVE WAY TO A COOLER WRAP AROUND RAIN PATTERN...WITH GUSTY NORTHWEST SURFACE WINDS AS THE SYSTEM MOVES PROGRESSIVELY EAST LATE THIS AFTERNOON AND TONIGHT. WITH THE PASSAGE OF THE MID LEVEL SYSTEM AND THE ARRIVAL OF A FAST ZONAL FLOW...THURSDAY WILL PRESENT MUCH DRIER WEATHER. SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES NEAR NORMAL FOR MID SEPTEMBER. ON FRIDAY MORNING A SPOKE OF MID LEVEL VORTICITY WILL BE APPROACHING FROM THE NORTHWEST AS IT ORBITS A LARGE HUDSON BAY LOW. THE APPROACH OF THIS FEATURE WILL BACK THE SURFACE WINDS AND PUSH SOME WARM ADVECTION INTO THE STATE. THE PASSAGE OF THE VORTICITY DURING THE AFTERNOON WILL SHIFT THE WINDS BACK TO NORTHWEST...AND COLD ADVECTION WILL FOLLOW. THE COLD ADVECTION WILL CONTINUE FOR SEVERAL DAYS...WELL INTO NEXT WEEK AS THE HUDSON BAY LOW EXTENDS ITS INFLUENCE OVER THE FAR NORTHERN TIER OF THE UNITED STATES. .BIS...WIND ADVISORY WEST AND CENTRAL...UNTIL 9 PM CDT RSL
In the hours before
Special weather statement, Sep 18, 12:22 PM CDT, 4 hours 44 minutes before
NDZ001-009-017-181920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1221 PM CDT (1121 AM MDT) WED SEP 18 2002 SHOWERS AND A FEW THUNDERSTORMS AFFECT NORTHWESTERN NORTH DAKOTA THIS AFTERNOON. AT 1220 CDT LOCAL RADAR INDICATED THE STRONGEST THUNDERSTORMS OVER EASTERN MCKENZIE COUNTY...NEAR KEENE...CHARLSON AND MANDAREE. THE STORMS ARE MOVING VERY SLOWLY SOUTHWESTWARD. THESE SLOW MOVING STORMS MAY PRODUCE PERIODS OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. ACROSS THE REST OF THE TRI COUNTY AREA LIGHT RAIN SHOWERS WILL BE THE EXTENT OF THE ACTIVITY THIS AFTERNOON. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:23 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 52 min |
| Sep 18, 10:33 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 57 min |
| Sep 18, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.